Strong Wind, Alexander
- When
- March 18, 1:00 PM CST to 10:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strengthening southwest flow aloft from the desert southwest to the Plains, induced surface low pressure in the lee of the Rockies on the 18th. This led to increasing southerly flow over southern Illinois through the day and into the evening.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strengthening southwest flow aloft from the desert southwest to the Plains, induced surface low pressure in the lee of the Rockies on the 18th. This led to increasing southerly flow over southern Illinois through the day and into the evening. Most of southern Illinois gusted 30-40 mph, but areas along and west of Interstate 57 gusted 40-45. A 52 mph gust was measured at the Southern Illinois Airport (KMDH).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 5:29 AM CST, 7 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Tue Mar 18 2025
.KEY MESSAGES...
- Gusty winds and low relative humidity will lead to enhanced
fire danger and red flag conditions today in parts of SEMO.
- Extremely strong winds with gust 35-50 mph are expected on
Wednesday. The strong winds will lead to quick spread of any
fires through the day and into the evening, especially over
southeast Missouri where the driest conditions are expected.
- Concerns for thunderstorms continues east of the Mississippi
River Wednesday afternoon and early evening. A few storms may
become severe.
- A pair of storm systems will bring some precipitation to the
Quad State from Friday night through Sunday. There will be
some thunderstorm potential, mainly on Sunday.
&&
.DISCUSSION...
Issued at 320 AM CDT Tue Mar 18 2025
Our next weather system is moving across the Pacific west this
morning with strengthening southwest flow orienting from the
desert southwest into the plains. The trough out west will move
across the four corners region today pumping up heights
downstream of the trough axis. An area of low pressure lee of
the Rockies will develop helping to strengthen southerly flow at
the surface. Warmer temperatures are expected today underneath
southerly low level flow. Winds will become gusty this afternoon
reaching 25-35 mph across much of the region. Deep mixing this
afternoon will send RH's into the 25-30 percent range and
coupled with these strong southerly winds will result in
elevated fire weather conditions. The red flag warning continues
for parts of the Mark Twain today.
An amplifying upper disturbance will begin to move into the
midwest on Wednesday sending strong height falls and jet energy
across the Quad State. A deep area of low pressure will track
across Kansas and into northern Missouri/southern Iowa while a
cold front attendant this low moves through the region late
Wednesday. Showers and storms are expected to develop along this
boundary as it pushes through the region. While the overall
synoptic pattern would signal the potential for severe weather,
the quality of moisture and resultant instability is largely a
limiting factor for widespread severe. Dewpoints are only
forecast to rise into the mid 50's at best along a narrow ribbon
ahead of the front. This will result in a few hundred joules of
MLCAPE by the afternoon. Will still need to keep an eye on this
as any cooler mid level temperatures or higher surface
dewpoints may lead to an upward trend in thermodynamic
parameters. Still, this should be sufficient instability for
isolated to scattered convective development. Planviews of the
kinematic fields and hodographs largely suggest a unidirectional
field although there is some curvature enhancement in the
lowest 0-1km depth. Deep layer shear in excess of 80 kts will
promote organization for any updrafts that do develop and would
result in severe risks.
Outside of the convective potential, gradient winds will be the
other weather story for Wednesday. The deepening surface low to
the northwest will result in a tightening pressure gradient
across the entire area. This combined with potential for strong
mixing should result in wind gusts in the 40-50mph and well into
wind advisory range. Temperatures fall off quickly behind the
front as low 70's in the afternoon drop into the upper 30's to
low 40's by Thursday morning. A few lingering showers are
possible as the main trough axis moves through. High pressure
moves in behind this leading to drier weather conditions for the
end of the week. Temperatures will moderate going into the
weekend with highs getting back into the 60's by Saturday.
An upper disturbance may bring scattered showers to the region
late Friday night into Saturday morning. Another system takes
shape to our west late this weekend which will result in more
unsettled weather to end the forecast period. Will need to watch
trends in moisture return and instability as plenty of deep
layer shear will be in place for thunderstorms.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 623 AM CDT Tue Mar 18 2025
TAFs are VFR next 24 hours. Winds will pick up later this
morning becoming gusty by the afternoon. Sustained south winds
of 12-20 kts are expected with gusts up to 30 kts. Wind gusts
should lower to 15-20 kts overnight. Strong winds aloft will
contribute to a couple hours of wind shear this morning, around
40 kts at 2kft. Otherwise high level clouds will pass through
the terminals today.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Red Flag Warning from noon today to 8 PM CDT this evening for
MOZ098-100-106>108.
IN...None.
KY...None.
&&
DISCUSSION...AD
AVIATION...ADHazardous Weather Outlook National Weather Service Paducah KY 1222 PM CDT Tue Mar 18 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1222 PM CDT Tue Mar 18 2025 /122 PM EDT Tue Mar 18 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A red flag warning remains in effect until 8 PM CDT for the southeast Missouri Ozarks. In addition, a special weather statement addresses the heightened fire danger across the remainder of the region. More specifics can be found by referencing the associated warning and special weather statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wind advisory is in effect Wednesday...refer to the advisory for details. Fire danger will again be heightened across the entire region Wednesday. Thunderstorms are forecast Wednesday, and there is potential for some strong to severe storms Wednesday afternoon and evening. All modes of severe weather will be possible. A risk of severe weather may develop again next Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon and evening.
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
Strong winds tore the roof off of a mobile home in Buckner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248515, 1248522, 1248519, 1248520, 1248518, 1248523.